Question | Discussion | References | CME Credit

Updated June 21, 2012

Case 5: Antiretrovirals and Statins

Author: Bradley W. Kosel, PharmD David H. Spach, MD

A 34-year-old HIV-infected man with a CD4 count of 189 cell/mm3 and long-standing, well-controlled hyperlipidemia presents to the clinic complaining of a four day history of diarrhea, fatigue, leg weakness, total body aches, and muscle pain. He has noticed his urine has been darker than normal. Three weeks prior, he started a new antiretroviral regimen after having virologic breakthrough on a regimen consisting of tenofovir-emtricitabine-efavirenz (Atripla). His physical examination shows a T = 38.4°C, HR = 110, and diffuse muscle tenderness. Laboratory studies show a serum creatinine of 5.2 mg/dL (baseline = 1.0 mg/dl), serum urea nitrogen = 67 mg/dL (baseline = 10 mg/dL), aspartate aminotransferase (AST) level of 632 U/L (baseline = 56 U/L), alanine aminotransferase (ALT) level of 400 U/L (baseline = 25 U/L), creatine kinase = 9700 U/L and slightly elevated amylase level.

Current Medications:
Abacavir-lamivudine (Epzicom): 1 PO daily
Ritonavir (Norvir): 100 mg PO twice daily
Darunavir (Prezista): 600 mg PO twice daily
Trimethoprim-Sulfamethoxazole (Bactrim, Septra): 160 mg/800 mg PO daily
Simvastatin (Zocor): 40mg PO daily

Which of the following statements is the MOST accurate related to this patient's clinical presentation?

A The patient's clinical presentation most likely resulted from simvastatin-induced increases in levels of trimethoprim-sulfamethoxazole, which caused hepatic and renal toxicity.
B Abacavir likely caused a marked increase in the intracellular levels of simvastatin, triggering statin-induced acute rhabdomyolysis and renal failure. This combination of abacavir and a statin drug should be avoided in all patients.
C The patient's clinical presentation most likely resulted from simvastatin-induced increases in levels of darunavir, thereby causin hepatic and renal toxicity.
D The patient's clinical presentation is best explained by drug-induced rhabdomyolysis and acute renal failure caused by elevated plasma levels of simvastatin. The increased simvastatin levels resulted from co-administration of simvastatin with ritonavir-boosted darunavir.